Article

Ziprasidone-induced priapism requiring surgical treatment.

Department of Psychiatry, UMDNJ-Robert Wood Johnson Medical School, 125 Paterson Street, Suite #2200, New Brunswick, NJ 08901, USA.
European Psychiatry (Impact Factor: 3.21). 02/2006; 21(1):48-50. DOI: 10.1016/j.eurpsy.2005.07.007
Source: PubMed

ABSTRACT Both typical and atypical antipsychotic psychotropics have been reported to cause ischemic priapism presumptively secondary to alpha1-adrenergic blockade. This condition is a urologic emergency for if not evaluated and treated appropriately, long-term sequelae include erectile dysfunction and impotence. This paper addresses the first reported case of priapism requiring surgical intervention presumed to be secondary to ziprasidone. Increased clinician and patient education regarding priapism is required in order to minimize this adverse event and to maximize immediate treatment.

0 Bookmarks
 · 
69 Views
  • [Show abstract] [Hide abstract]
    ABSTRACT: Priapism is a persistent, and often painful, penile erection, lasting more than 3hours, not usually associated with sexual stimuli. It is a urological emergency that can cause serious complications. Drugs are responsible of the onset of 25 to 40% of cases of priapism. Several classes of medication are involved: antidepressants, antihypertensives, anticoagulants, alpha-blockers and some psychoactive substances (alcohol, cocaine, cannabis…). However, about 50% of drug related priapism is due to antipsychotics (AP). Clinicians should be aware of this rare side effect because of the severity of its complications and the difficulty of its management, especially in non-stabilized psychotic patients. We report a case of a 22-year-old male Moroccan patient, diagnosed with schizophrenia, who had been admitted for the first time to a psychiatric hospital for management of a psychotic episode. First, he received 15mg per day of haloperidol, and seven days later he developed priapism. The patient was immediately referred for urological care. Aspiration and irrigation of the corpora cavernosa was proposed, but could not be performed because of patient refusal, and the erection resolved spontaneously after 10hours. Haloperidol was stopped, and four days later the patient was switched to 10mg per day of olanzapine. After 10days of treatment, he developed a second episode of priapism, and olanzapine was also stopped. A cavernosal aspiration-irrigation was performed in emergency; which resulted in the partial detumescence of the penis. Two days later, and despite therapeutic abstention, the patient presented another episode of priapism. The indication of a revascularization of the corpora cavernosa was proposed, but again the patient refused the surgery. Finally, the patient was administered 400mg/day of amisulpride, with a favorable outcome. Priapism disappeared after a month with the installation of fibrosis and partial loss of erectile function. The precise mechanisms of the role of AP in the occurrence of priapism are not all known and a multifactor etiology seems the most likely. Neuromuscular hypothesis is the most mentioned, involving the blocking action of alpha1-adrenergic receptors of the corpora cavernosa for which most of AP have an affinity. The occurrence of priapism in a psychotic patient, especially during periods of decompensation, raises a number of challenges for the medical staff. First, the non-recognition by the patient of this side effect, and its potentially severe consequences. Second, the absence of link between dose and duration of AP treatment on one side, and the onset of priapism on the other, which makes it hard to predict. The third challenge is the choice and initiation of another AP. The literature reveals many cases of priapism in both conventional and atypical AP, the presence of a predisposition to this type of incident has been reported. However, few authors have focused on alternatives to provide for these patients. Amisulpride is currently the only molecule that does not have alpha-adrenergic affinity and is therefore preferred in these cases. Priapism is a rare but serious adverse event of AP medication. Informing patient about the risk of priapism would help to report it early and prevent erectile dysfunction. Switching to another AP with less alpha1-blocking properties is generally recommended.
    L Encéphale 04/2014; · 0.60 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Introduction Priapism is a persistent, and often painful, penile erection, lasting more than 3 hours, not usually associated with sexual stimuli. It is a urological emergency that can cause serious complications. Drugs are responsible of the onset of 25 to 40% of cases of priapism. Several classes of medication are involved: antidepressants, antihypertensives, anticoagulants, alpha-blockers and some psychoactive substances (alcohol, cocaine, cannabis…). However, about 50% of drug related priapism is due to antipsychotics (AP). Clinicians should be aware of this rare side effect because of the severity of its complications and the difficulty of its management, especially in non-stabilized psychotic patients. Case report We report a case of a 22-year-old male Moroccan patient, diagnosed with schizophrenia, who had been admitted for the first time to a psychiatric hospital for management of a psychotic episode. First, he received 15 mg per day of haloperidol, and seven days later he developed priapism. The patient was immediately referred for urological care. Aspiration and irrigation of the corpora cavernosa was proposed, but could not be performed because of patient refusal, and the erection resolved spontaneously after 10 hours. Haloperidol was stopped, and four days later the patient was switched to 10 mg per day of olanzapine. After 10 days of treatment, he developed a second episode of priapism, and olanzapine was also stopped. A cavernosal aspiration-irrigation was performed in emergency; which resulted in the partial detumescence of the penis. Two days later, and despite therapeutic abstention, the patient presented another episode of priapism. The indication of a revascularization of the corpora cavernosa was proposed, but again the patient refused the surgery. Finally, the patient was administered 400 mg/day of amisulpride, with a favorable outcome. Priapism disappeared after a month with the installation of fibrosis and partial loss of erectile function. Discussion The precise mechanisms of the role of AP in the occurrence of priapism are not all known and a multifactor etiology seems the most likely. Neuromuscular hypothesis is the most mentioned, involving the blocking action of alpha1-adrenergic receptors of the corpora cavernosa for which most of AP have an affinity. The occurrence of priapism in a psychotic patient, especially during periods of decompensation, raises a number of challenges for the medical staff. First, the non-recognition by the patient of this side effect, and its potentially severe consequences. Second, the absence of link between dose and duration of AP treatment on one side, and the onset of priapism on the other, which makes it hard to predict. The third challenge is the choice and initiation of another AP. The literature reveals many cases of priapism in both conventional and atypical AP, the presence of a predisposition to this type of incident has been reported. However, few authors have focused on alternatives to provide for these patients. Amisulpride is currently the only molecule that does not have alpha-adrenergic affinity and is therefore preferred in these cases. Conclusion Priapism is a rare but serious adverse event of AP medication. Informing patient about the risk of priapism would help to report it early and prevent erectile dysfunction. Switching to another AP with less alpha1-blocking properties is generally recommended.
    L Encéphale 12/2014; · 0.60 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Introduction: Priapism is a predictable side effect of the use of atypical antipsychotics, especially clozapine. Method: Case report. Results: We describe a 54 year-old patient with priapism. The affinity of this drug to alpha-adrenergic receptors facilitates the presence of priapism, however the use of beta-blockers or anticholinergic agents in the initial management of priapism suggest that other systems are affected by the use of clozapine. The continuation of antipsychotics after priapism depends on the affinity of alpha-adrenergic receptors, clinical features, and previous treatments and the risk-benefit assessment of the use of these drugs.
    Revista Colombiana de Psiquiatría. 04/2011; 40(2):377-382.